Alert archive / Kentucky / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Paducah, KY

July 14, 20125 counties in Kentucky

NWS Paducah, KY issued this areal flood advisory at Jul 14, 2012, 12:40 PM CDT for 5 counties in Kentucky. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2012, 12:40 PM CDT (17:40 UTC)
Expired
Jul 14, 2012, 2:45 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Daviess County, KY, Henderson County, KY, Hopkins County, KY, McLean County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this areal flood advisory went out at Jul 14, 6:24 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 6:24 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
624 AM CDT SAT JUL 14 2012

.UPDATE...
ISSUED AT 348 AM CDT SAT JUL 14 2012

UPDATED THROUGH SUNRISE BASICALLY TO COVER SCT SHOWERS
OCCURRING OVER SE MO AND ALONG THE OH/WABASH RIVER VALLEYS.

ALSO...UPDATED AVIATION SECTION. PLEASE SEE BELOW.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 348 AM CDT SAT JUL 14 2012

MAIN FORECAST CONCERNS ARE TWO FOLD. FIRST WITH PRECIP/QPF THIS
WEEKEND...THEN WITH A BUILD UP OF HOT AND HUMID CONDITIONS AS WE
ENTER NEXT WEEK.

COL...OR MID LVL PRESSURE WEAKNESS BETWEEN HIGH PRESSURE SYSTEMS
TO OUR SOUTHEAST AND NORTHWEST WILL DOMINATE THE WEATHER THIS
WEEKEND. TROF AXIS TO REMAIN JUST N/W OF OUR FORECAST AREA...WHICH
WILL KEEP US WITH A WARM/MOIST AND UNSTABLE FEED OF AIR AT MANY
LEVELS OF THE ATMOSPHERE. SCT TO NUMEROUS SHOWERS WITH SCT
THUNDERSTORMS WILL MAINLY BE DAYTIME DRIVEN...WITH ONLY WEAK STUFF
LINGERING IN THE OVERNIGHT HOURS. STILL LOOKS AS THOUGH THE AXIS
OF MOST PRECIP WILL BE OVER WESTERN KY AND ALSO FROM FAR SE MO UP
THE OH RIVER VALLEY. DO NOT EXPECT THIS SYSTEM TO MAKE MUCH OF A
DENT IN THE OVERALL DROUGHT...BUT MANY LOCATIONS IN OUR AREA WILL
AT LEAST GET SHOWERS FROM TIME TO TIME THIS WEEKEND. GOOD NEWS IS
THAT WITH ALL THE MOISTURE IN THE AIR...AND WEAK WINDS
ALOFT...SEVERE STORM RISK WILL BE MINIMAL. THESE CONDITIONS MAY
ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL IN SCT LOCATIONS...BUT
AGAIN...NOT EVERYWHERE...AND OFF AND ON IN NATURE.

SE U.S. MID LVL HIGH STILL LOOKS ON TRACK TO BULGE BACK TO THE NW
AS WE HEAD INTO EARLY NEXT WEEK. NOT GOOD NEWS FOR DROUGHT
STRICKEN AREAS LIKE US. IN FACT...PRECIP CHANCES WILL WANE
SIGNIFICANTLY EARLY NEXT WEEK AND MAX TEMPS WILL LIKELY SHOOT
BACK INTO THE MID 90S...WITH UNCOMFORTABLE HUMIDITY THIS TIME
AROUND. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE
WOULD NOT BE SURPRISING MON.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 348 AM CDT SAT JUL 14 2012

WITH RESPECT TO POPS/WEATHER...THE EXTENDED PERIOD STILL REMAINS
MURKY /A.K.A...LOW CONFIDENCE/ AS TO THE TIMING AND COVERAGE OF
CONVECTION AS THE MEAN RIDGE AXIS BUILDS IN JUST TO THE WEST OF THE
WFO PAH FORECAST AREA. GIVEN THE SURFACE FLOW FROM THE SOUTH AND
SOUTHWEST  AND THE PROXIMITY TO THE NORTHWEST FLOW ALONG THE BASE OF
THE WESTERLIES MOVING DOWN FROM THE UPPER MIDWEST/MISSISSIPPI VALLEY
REGION...THERE MAY BE AN INTERMIX BETWEEN DIURNAL AND SUB-SYNOPTIC
TO MESOSCALE FORCING ALONG THE EASTERN LIMB OF THE RIDGE CENTER.
ANY VARIATION IN THE TIMING OF MINOR SHORTWAVES MOVING SOUTHEAST
THROUGH THE AREA...MAY TURN THE RAIN FORECAST ON ITS HEAD...OR AT
LEAST OUT OF PHASE AS MUCH AS 180 DEGREES.

IN THE ABSENCE OF ANY MEANINGFUL CONVECTION AND CLOUD COVER...INSOLATION
AND GRADUAL INCREASE IN THICKNESSES SHOULD YIELD TEMPERATURES BACK
INTO THE LOWER AND MIDDLE 90S NEXT WEEK. UNFORTUNATELY...THE ONLY
THING THAT WILL KEEP TEMPERATURES FROM MOVING BACK TO THE 100 DEGREE
MARK WILL BE THE PERSISTENT SOUTHERLY FETCH OF UPPER 60/LOWER 70
DEW POINTS AND A SLIGHTLY MORE MORE MOIST BOUNDARY LAYER UNDER THE
SUBSIDENCE FROM THE RIDGE.

HEAT INDEX VALUES WILL LIKELY BE A GREATER CONCERN THROUGH THE
PERIOD. THE MOST CONSISTENT AREA OF SEEING AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 105 DEGREE RANGE WILL BE SOUTHEAST MISSOURI
/WEST OF THE MISSISSIPPI RIVER/. SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY MAY 100+ HEAT INDEX VALUES TUESDAY
THROUGH THURSDAY...WITH SOME MODERATION LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 617 AM CDT SAT JUL 14 2012

WITH THE 12Z ISSUANCE...ADDED INTERMITTENT MVFR CLOUD BASES AND
CEILINGS DURING ANTICIPATED PERIODS OF SHOWER ACTIVITY OVER TAF
SITES. MIDDLE LEVEL CLOUDS...GENERALLY BETWEEN 10KFT AND
20KFT..WERE ALSO ADDED AS THE DOMINANT CEILINGS FOR THE ENTIRE
FORECAST PERIOD. WITH THE EXCEPTION OF KCGI AFTER 08Z
SUNDAY...KEPT THE REMAINING TAF SITES WITHIN VFR VISIBILITIES
DURING THE LAST SIX HOURS OF THE FORECAST PERIOD.

DEPENDING ON THE EFFICIENCY/INTENSITY OF RAIN...THERE MAY BE BRIEF
VISIBILITY INTRUSIONS INTO THE MVFR LEVELS TODAY OR TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....SMITH
AVIATION...SMITH
Hazardous weather outlook, Jul 14, 5:10 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CDT SAT JUL 14 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
510 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE FROM SOUTHEAST
TO NORTHWEST OVER MUCH OF THE QUAD STATE REGION TODAY. SEVERE
STORMS ARE NOT ANTICIPATED. HOWEVER...DEADLY LIGHTNING AND LOCALLY
HEAVY RAINFALL IN SLOW MOVING STORMS WILL BE THE MAIN CONCERNS.
THE HIGHEST RAIN CHANCES WILL BE SOUTHEAST OF A POPLAR BLUFF
MISSOURI TO CAPE GIRARDEAU MISSOURI TO MOUNT CARMEL ILLINOIS
LINE.

THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD WANE WITH THE LOSS OF
DAYLIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDEX VALUES WILL LIKELY JUMP UP INTO THE 100 TO 105
EACH AFTERNOON...ESPECIALLY ALONG AND NORTHWEST OF THE OHIO
RIVER.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST OFF
AN ON THROUGH THE PERIOD. HOWEVER...THE PROBABILITY OF SEVERE STORMS
WILL REMAIN LOW. THE PRIMARY HAZARDS FOR ANY THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING. VERY ISOLATED
DAMAGING WIND GUTS AND HAIL CANNOT BE RULED OUT WITH A FEW OF THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...PLEASE REMEMBER TO
RELAY ANY FLOODING OR HEAVY RAIN REPORTS OVER AN INCH TO THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:17 PM CDTFlash Flood WarningPAHDaviess88 min
Jul 14, 2:45 PM CDTAreal Flood AdvisoryPAHDaviess94 min
Jul 14, 3:10 PM CDTAreal Flood AdvisoryPAHGallatin, White110 min

Nearby

Areal Flood Advisories in Kentucky, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.